Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

May 19, 2021Griggs County, North Dakota

NWS Grand Forks, ND issued this special weather statement at May 19, 2021, 4:56 PM CDT for Griggs County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 4:56 PM CDT (21:56 UTC)
Expired
May 19, 2021, 6:00 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND

County Griggs County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WWUS83 KFGF 192156
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
456 PM CDT Wed May 19 2021
 
NDZ024-026-028-192300-
Griggs ND-Nelson ND-Eddy ND-
456 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NELSON...NORTHERN
GRIGGS AND SOUTHEASTERN EDDY COUNTIES UNTIL 600 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mchenry, or 41 miles south of Devils Lake, moving northeast at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mose around 505 PM CDT.
  Red Willow Lake around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4786 9819 4764 9799 4736 9850 4759 9850
      4759 9863
TIME...MOT...LOC 2155Z 203DEG 22KT 4756 9854 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 19, 3:24 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 19, 3:24 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
324 PM CDT Wed May 19 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 311 PM CDT Wed May 19 2021

Initial wind shift boundary separating south wind from more west
or northwest wind is from east of Winnipeg to just wests of
Hallock (near St Thomas ND) to just west of Grafton then to east
of New Rockford then to west of Jamestown.

The first boundary is seeing sct t-storms along it at 19z, a tad
earlier than what HRRR showed. Will expect the boundary to move a
tad east thru the evening but unsure how far east as most model
runs keep winds south at GFK til near 06z. T-storms will be psbl
along the boundary. The northern end in Manitoba is moving faster
east than the ND section.

Meso analysis shows sufficient instability for t-storms to form
along the boundary with MU CAPE values progged to be around 2000
j/kg and atmosphere is not capped. 0-6 km bulk shear is very weak
though and therefore a more multi-cell storm mode is likely with
lack of sustained storm updrafts. Therefore large hail is not
likely. As storms form along the boundary and form a line, an
organized outflow may develop and in this case produce wind gusts
over 50 kts (58 mph). McHenry 8N NDAWN had wind gust to 42 mph as
storms were overhead. The best area for sfc vorticity remains from
Cavlier to Bismarck and in this zone the non supercell tornado
parameter is around 2 and is progged to be around 3 in spots, esp
Jamestown region at 00z. So as been messaged, some risk for brief
spin ups, funnels, with these storms. LCL levels around 4000 ft.

Overnight into Thursday will see continued moist advection as
front slowly sags east and south before it stalls out thru the
middle of the fcst area. One 500 mb wave will lift north Thursday
and should produce a pretty widespread shower and t-storm event.

.LONG TERM...(Friday through Wednesday)
Issued at 311 PM CDT Wed May 19 2021

The extended period is marked by rain chances and cooler
temperatures. Showers and thunderstorms will be possible into mid-
week next week, and some strong storms possible as well.

A frontal boundary is expected to remain draped across the region
through the weekend, allowing systems that move through to interact
with it and cause pop-up showers and thunderstorms. Instability
remains a slight concern, although on the low end (~1000J/kg).
However, Gulf moisture is surging through the region, making PWATs
above normal for this time of year and QPF greater than half an inch
possible but on the less likely side for the Red River Valley and
east into Minnesota.

Heading into the beginning of the week, a jet streak ahead of an
upper low begins to affect eastern North Dakota and northwestern
Minnesota. A ridge in the southeastern United States will hold
strong, forcing a low pressure system to camp out in the western
US until the ridge weakens into Monday. Ensembles are not in
agreement as to whether this low will remain closed or become
absorbed in the jet stream as it pushes into Canada. What we do
know is with the movement of this system across North Dakota, we
get more chances for rain, and some cooler air coming our way as
well. Confidence is low in terms of precipitation amounts,
severity, and other impacts, but these will become more known as
the system comes into range of the CAMs.

Temperatures for the long term will drop with the initial cold
front, with Sunday seeing highs in the low 60s and 70s, and they
will not get a chance to rebound much before cold air due to that
traversing low becomes present mid-week next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1248 PM CDT Wed May 19 2021

Will have mainly VFR sky conditions into the evening, then
increasing chances for cloud bases to lower into the MVFR and
possibly IFR conditions late tonight/Thu AM as low level moisture
increases. Shower and t-storm chances will increase, first near
DVL/GFK and then other areas overnight/Thu. Timing and coverage of
this activity is highly uncertain and therefore any timing for
shower or t-storms at specific TAF sites is highly uncertain.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Riddle
LONG TERM...AK
AVIATION...Riddle
Hazardous weather outlook, May 19, 11:55 AM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1155 AM CDT Wed May 19 2021

MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
201700-
Norman-Clay-Lake Of The Woods-North Beltrami-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Cass-Ransom-Sargent-Richland-
1155 AM CDT Wed May 19 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Chances for showers and thunderstorms will increase tonight. But
remain below severe limits.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorm activity will be possible on Thursday and
again during afternoons into Friday and the upcoming weekend. At
this point, any storms look like they will stay sub-severe with
lightning and perhaps pea sized hail the main threats. However,
much will depend on how previous day's thunderstorms play out, so
stay tuned for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-201700-
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
1155 AM CDT Wed May 19 2021

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

A frontal system will move into northeastern North Dakota and far
northwestern Minnesota this afternoon and evening. Scattered
thunderstorms are forecast to develop along it with the risk of
isolated severe storms mid afternoon into the evening. Main
threats are damaging winds with the possibility of funnels or a
landspout type tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorm activity will be possible on Thursday and
again during afternoons into Friday and the upcoming weekend. At
this point, any storms look like they will stay sub-severe with
lightning and perhaps pea sized hail the main threats. However,
much will depend on how previous day's thunderstorms play out, so
stay tuned for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

dtr

In the hours before

Special weather statement, May 19, 4:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
456 PM CDT Wed May 19 2021

NDZ024-026-028-192300-
Griggs ND-Nelson ND-Eddy ND-
456 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NELSON...NORTHERN
GRIGGS AND SOUTHEASTERN EDDY COUNTIES UNTIL 600 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mchenry, or 41 miles south of Devils Lake, moving northeast at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mose around 505 PM CDT.
  Red Willow Lake around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4786 9819 4764 9799 4736 9850 4759 9850
      4759 9863
TIME...MOT...LOC 2155Z 203DEG 22KT 4756 9854

CJ

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.